Purpose of review
Clinical use of immune checkpoint inhibitor (ICI) therapy has revolutionized the therapeutic landscape of cancer. By activating the immune system using monoclonal anti-CTLA-4 and PD(L)-1 antibodies, remission can be induced in previously terminal cancers. However, these breakthroughs come at a price. Multiple de-novo autoimmune illnesses, termed immune-related adverse events (irAEs), have been reported with patients increasingly being referred to rheumatologists with varying diagnoses. Among these are vasculitic syndromes, which may be limited to an organ or systemic and potentially-life threatening. Relatively little is known about the prevalence, mechanisms, and phenotypes of vasculitis occurring in response to ICIs. Here, we review the literature and describe the frequency and patterns of presentation.
Vasculitis, while infrequent, has been described as an irAE in patients treated with ICI therapy with resultant morbidity and mortality.
Recognizing the risk and management of immune checkpoint inhibitor induced vasculitis
in patients with cancer is important in the daily practice of rheumatology.